Pennsylvania, 2011

Flash Flooding and Damaging Winds in Pennsylvania, May 3, 2011

May 3, 2011 · NWS CTP · 6 events in 6 counties and zones

A broken line of severe thunderstorms formed ahead of a cold front during the late afternoon, and produced localized wind damage and heavy rainfall across portions of east-central Pennsylvania. The heavy rain combined with above normal soil moisture and high stream-flows contributed to flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A broken line of severe thunderstorms formed ahead of a cold front during the late afternoon, and produced localized wind damage and heavy rainfall across portions of east-central Pennsylvania. The heavy rain combined with above normal soil moisture and high stream-flows contributed to flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at May 3, 3:01 PM EST, 59 minutes earlier.

Area forecast discussion, May 3, 3:01 PM EST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
401 PM EDT TUE MAY 3 2011

.SYNOPSIS...
A PLUME OF DEEP...TROPICAL MOISTURE EXTENDED FROM THE WESTERN
GULF OF MEXICO...TO THE OHIO VALLEY AND LOWER GREAT LAKES. THIS
MOISTURE WILL INTERACT WITH A STATIONARY FRONTAL BOUNDARY OVER
PENNSYLVANIA TO BRING A SOAKING RAIN TO MUCH OF THE AREA THIS
AFTERNOON AND TONIGHT. A WARMER AND MORE UNSTABLE AIRMASS ACROSS
THE SOUTHEASTERN HALF OF THE STATE WILL LEAD TO THE DEVELOPMENT OF
SCATTERED STRONG...TO POTENTIALLY SEVERE THUNDERSTORMS THIS
AFTERNOON AND EVENING. THE FRONT WILL PUSH EAST OF THE REGION EARLY
WEDNESDAY MORNING. UNSEASONABLY COLD AIR WILL OCCUR WEDNESDAY INTO
EARLY THURSDAY WITH NUMEROUS SHOWERS ACROSS THE NORTHERN AND WESTERN
MOUNTAINS...AND SCATTERED SHOWERS ELSEWHERE. A BRIEF PERIOD OF
FAIR..DRY WEATHER WILL OCCUR ON THURSDAY. UNSETTLED WEATHER WILL
FOLLOW FOR FRIDAY THROUGH THE UPCOMING THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
ALSO SENT WCN...SEVERE WATCH FOR MUCH OF THE AREA UNTIL 10 PM.

EXPANDED FLASH FLOOD WATCH. BUILDING 925-850 MB THETA-E RIDGE INTO
THE S CENTRAL MTNS IS CAUSING SIGNIFICANT BACKBUILDING OF CELLS
OVER THE AREA. RADAR ESTIMATES OF 0.75" ALREADY BEING SEEN IN
BEDFORD COUNTY. STRONG SHEAR AND FAVORABLE STORM PROPAGATION WILL
CAUSE BACKBUILDING AND LANDLOCKED CELLS TO CONTINUE TO PRODUCE
HEAVY RAIN OVER THE SAME AREAS THIS AFTERNOON INTO THIS EVENING
AND HAVE EXPANDED THE EXISTING FLASH FLOOD WATCH SOUTHWARD AND
WESTWARD TO INCLUDE MUCH OF THE CENTRAL AND SOUTH CENTRAL MOUNTAINS.

WATCHING SVR STORM POTENTIAL FROM THE MID SUSQUEHANNA RIVER VALLEY
THROUGH THE SOUTH CENTRAL MOUNTAINS LATE THIS AFTERNOON AND
EVENING...ALONG WITH ISOLATED TOR POTENTIAL. SHOULD LLVL MOISTURE
BE OVERDONE IN NEAR TERM MESO MODELS...SHEAR MAY OVERWHELM CAPE AT
LEAST FOR A TIME. ALL THE PREVIOUS PARAMETERS BEAR WATCHING.
STRONG 0-1 KM SHEAR...STORM RELATIVE HELICITY IN EXCESS OF 250
M*2/S*2... LOW LCLS AND BLOSSOMING CAPES POTENTIALLY IN EXCESS OF
1500 J/KG...STRONG MOISTURE FLUX INTO THE MID TO LOWER SUSQ.
VALLEY AFT 18Z AND EHIS BETWEEN 1 AND 2.5 SFC LATE THIS AFTERNOON
AND EARLY THIS EVENING (FROM HRRR...RUC13 AND NAM12) ALL POINT TO
SIGNIFICANTLY ELEVATED SVR AND TOR THREAT. SPOKE WITH SPC AND ONE
LIMITING FACTOR MAY BE BOUNDARY LAYER MOISTURE AS SFC DEWPOINTS
ARE CURRENTLY LINGERING AROUND THE LOWER 60S IN THE WARM SECTOR.
THIS IS PRE-CONVECTION AND BEFORE STRONG MOISTURE FLUX IS
SIMULATED TO ARRIVE AS PER 3KM HRRR. WILL CONTINUE TO WATCH
CLOSELY. SLIGHTLY LESS LLVL MOISTURE MAY NOT YIELD LOW ENOUGH LCLS
FOR TORS...BUT SRH WILL PROVIDE SUFFICIENT SHEAR/ROTATION FOR
ORGANIZED SUPERCELLS AND AREAS OF WIND DAMAGE.

INITIAL CELLS ARE NOW FIRING OFF ELEVATED HEAT SOURCES OVER
BEDFORD...FULTON AND FRANKLIN COUNTIES AS EXPECTED. THIS FIRST
CLUSTER OF STORMS WILL CROSS THE MID SUSQ. RIVER VALLEY THIS
AFTERNOON AND ANOTHER SHOULD FORM ALONG THE COLD FRONT
ITSELF...LIKELY TRACKING ACROSS THE SAME AREAS AS THE PREVIOUS
CONVECTION TRAVERSED. THEREFORE...FLASH FLOOD WATCH FOR THE MID
SUSQ. RIVER VALLEY IS STILL LOOKING REALLY GOOD. OPTED TO EXPAND
FURTHER SOUTH THROUGH SCHUYLKILL...DAUPHIN...JUNIATA... PERRY AND
CUMBERLAND COUNTIES.

AS THE LOW LIFTS NE OF THE STATE TONIGHT...THE TRAILING STRONG COLD
FRONT WILL PUSH EAST ACROSS THE SUSQ VALLEY. STEADY RAIN AND TSRA
WILL GRADUALLY DIMINISH ACROSS THE EASTERN PART OF THE CWA AS
UNSEASONABLY COLD AIR SURGES INTO THE COMMONWEALTH.

850 MB TEMPS DIPPING TO -2 TO -3C BY 12Z WED ACROSS THE LAURELS AND
NW MTNS WILL BE COLD ENOUGH TO SUPPORT AT LEAST SOME WET SNOWFLAKES
MIXING IN WITH THE LINGERING RAIN SHOWERS. ELSEWHERE...RAIN SHOWERS
WILL OCCUR THROUGH DAYBREAK WED.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
THE UPPER LOW MOVING ACROSS THE AREA WILL KEEP SOME SHOWERS ACROSS
THE AREA ON WED...ESPECIALLY DURING THE MORNING HOURS. TOOK OUT
SNOW FOR WED MORNING...NOT REALLY COLD ENOUGH. TEMPS WILL BE
BELOW NORMAL.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
DID NOT MAKE MANY CHANGES.

STILL EXPECT SOME SHOWERS WED NIGHT...GIVEN DEFORMATION ZONE
WITH THE UPPER LEVEL LOW. TEMPS COLD ENOUGH FOR SOME WET SNOW
ACROSS THE HIGHER ELEVATIONS.

FOR THU...WILL START OUT CLDY AND BREEZY...BUT SHOULD BE DRY
AND NOT A BAD DAY. TEMPS STILL A FEW DEGREES BELOW NORMAL

A CHC OF SHOWERS ON FRIDAY...WITH WEAK SYSTEM MOVING ACROSS
THE AREA.

STILL THINK MOST OF SATURDAY WILL BE DRY WITH WEAK RIDGING.

THERE WILL BE A CHC OF SHOWERS ON SUNDAY...BEST CHC ACROSS
THE FAR SW...AS A SYSTEM MOVES SOUTH OF PA.

DECIDED TO KEEP MOST OF MONDAY INTO TUE DRY. A LOT OF SPREAD
IN MODEL SOLUTIONS...BUT THINK THERE IS ENOUGH HINTS THAT
WARM FRONT WILL STAY SOUTH AND WEST OF CENTRAL PA.

VERY WARM AIR BUILDING ACROSS THE PLAINS IS OF CONCERN...
SOMETHING TO WATCH...AS IT COULD BUST MAX TEMP FCST...AND
ALSO BE A SOURCE OF AN ELEVATED MIXED LAYER FOR POINTS EAST.
REGARDLESS OF WHERE THE WARM FRONT STALLS...THERE COULD AN
INTENSE TEMP GRADIENT ACROSS IT...WITH SOME ACTIVE WEATHER.
SOMETHING TO WATCH IN THE UPCOMING WEEK.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
NEARLY STATIONARY FRONTAL BOUNDARY STRETCHING SW-NE ACROSS CENTRAL
PENNSYLVANIA EARLY THIS AFTERNOON WILL SLOWLY MOVE EASTWARD THIS
AFTERNOON AND EVENING. A WAVE OF LOW PRESSURE MOVING ALONG IT WILL
BRING AN INCREASE IN SHOWERS AND THUNDERSTORMS TO MUCH OF THE AREA
THIS LATE AFTERNOON AND EVENING.

BFD HAS BEEN IN THE COLDER AIR ALL DAY...THUS JUST SHOWERS THERE.

OVERALL...LOOKING AT MVFR AND AT TIMES IFR CONDITIONS INTO EARLY
WED...BEFORE CONDITIONS GRADUALLY BEGIN TO IMPROVE.

OUTLOOK...
WED...IFR-MVFR WITH LLWS POSSIBLE...IMPROVING CONDITIONS LATE.
THU...NO SIG WX EXPECTED.
FRI-SUN...MAINLY VFR. INTERMITTANT MVFR CIGS IN SCT SHRA.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR PAZ006-012-018-
019-025>028-034>037-041-042-045-046-049>053-056>059-063.

&&

SYNOPSIS...DEVOIR/LAMBERT
NEAR TERM...DEVOIR/MARTIN
SHORT TERM...MARTIN
LONG TERM...MARTIN
AVIATION...DEVOIR/MARTIN/RXR
Hazardous weather outlook, May 3, 3:21 PM EST, 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
421 PM EDT TUE MAY 3 2011

PAZ004-005-010-011-017-042030-
WARREN-MCKEAN-ELK-CAMERON-CLEARFIELD-
421 PM EDT TUE MAY 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

WIDESPREAD RAINFALL OF 1 TO 2 INCHES WILL PRODUCE MINOR FLOODING
OF POOR DRAINAGE AREAS THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED A  THIS TIME.

PAZ012-018-042030-
NORTHERN CLINTON-NORTHERN CENTRE-
421 PM EDT TUE MAY 3 2011

...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY MORNING...
...SEVERE THUNDERSTORM WATCH 263 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

A FLASH FLOOD WATCH IS IN EFFECT UNTIL 8 AM WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT HEAVY RAINFALL...HAIL...AND STRONG WINDS.

PAZ006-042030-
POTTER-
421 PM EDT TUE MAY 3 2011

...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

A FLASH FLOOD WATCH IS IN EFFECT UNTIL 8 AM WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT HEAVY RAINFALL.

PAZ019-026>028-034>036-045-056>059-063-042030-
SOUTHERN CENTRE-HUNTINGDON-MIFFLIN-JUNIATA-BEDFORD-FULTON-FRANKLIN-
SOUTHERN CLINTON-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
421 PM EDT TUE MAY 3 2011

...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY MORNING...
...SEVERE THUNDERSTORM WATCH 263 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

A FLASH FLOOD WATCH IS IN EFFECT UNTIL 8 AM WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT HEAVY RAINFALL...HAIL...AND STRONG WINDS.

PAZ024-033-042030-
CAMBRIA-SOMERSET-
421 PM EDT TUE MAY 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

PAZ064>066-042030-
ADAMS-YORK-LANCASTER-
421 PM EDT TUE MAY 3 2011

...SEVERE THUNDERSTORM WATCH 263 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT HEAVY RAINFALL...HAIL...AND STRONG WINDS.

PAZ025-042030-
BLAIR-
421 PM EDT TUE MAY 3 2011

...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

IN ADDITION...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS
AFTERNOON INTO TONIGHT. THE MAIN SEVERE WEATHER THREAT WILL BE IN
THE FORM OF STRONG...AND POSSIBLY LOCALIZED DAMAGING WIND GUSTS
AND ISOLATED OCCURRENCES OF LARGE HAIL. HOWEVER...STRONG AND
VEERING WINDS JUST A FEW THOUSAND FEET ABOVE GROUND COULD LEAD TO
A FEW ISOLATED TORNADOES ACCOMPANYING THE STRONGER THUNDERSTORMS
ACROSS THE MIDDLE SUSQUEHANNA VALLEY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

A FLASH FLOOD WATCH IS IN EFFECT UNTIL 8 AM WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT HEAVY RAINFALL...HAIL...AND STRONG WINDS.

PAZ037-041-042-046-049>053-042030-
TIOGA-NORTHERN LYCOMING-SULLIVAN-SOUTHERN LYCOMING-UNION-SNYDER-
MONTOUR-NORTHUMBERLAND-COLUMBIA-
421 PM EDT TUE MAY 3 2011

...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY MORNING...
...SEVERE THUNDERSTORM WATCH 263 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

A FLASH FLOOD WATCH IS IN EFFECT UNTIL 8 AM WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT HEAVY RAINFALL...HAIL...AND STRONG WINDS.

MARTIN

The radar

The State College radar (KCCX), 46 km away, was scanning. The volume nearest the first event began at 21:01 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Flash Flood, Huntingdon

When
May 3, 4:00 PM EST to 6:45 PM EST
Where
Huntingdon County, 1.5 mi SSE of Center Union to 1.77 mi ENE of Ardenheim
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
40.511, -77.936

Flash flooding closed Sugar Grove Road east of Huntingdon in Henderson Township.

Flash Flood, Bedford

When
May 3, 4:18 PM EST to 6:45 PM EST
Where
Bedford County, 3.67 mi N of Stonerstown to 3.58 mi N of Stonerstown
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
40.273, -78.266

Flash flooding closed PA 26 at the intersection of PA 164 between Martinsburg and Saxton.

Flash Flood, Mifflin

When
May 3, 5:28 PM EST to 6:45 PM EST
Where
Mifflin County, 0.77 mi W of Maitland to 0.51 mi NE of Maitland
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
40.630, -77.515

Flash flooding closed Back Maitland Road (SR 2004) in Derry Township northeast of Lewistown.

Flash Flood, Snyder

When
May 3, 5:36 PM EST to 7:00 PM EST
Where
Snyder County, 2.65 mi WSW of Beaver Spgs Arpt to 1.19 mi SSW of Middle Creek
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
40.732, -77.265

Flash flooding closed Ridge Road (SR 4004) in West Beaver Township near McClure.

Thunderstorm Wind, Northumberland

When
May 3, 5:55 PM EST
Where
Northumberland County, Riverside
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
40.950, -76.620

Thunderstorm winds estimated near 60 mph knocked down trees in Riverside.

Thunderstorm Wind, Schuylkill

When
May 3, 7:30 PM EST
Where
Schuylkill County, Lewistown
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
40.730, -76.030

Thunderstorm winds estimated near 60 mph knocked down a barn and trapped 40 cattle inside. The winds also knocked down five large pine trees.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2011Every state in 2011This day in weather historyWarnings in Pennsylvania, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 292862, 292863, 292864, 292865, 288384, 288382.